Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 28, 2002, 1:27 PM EDT for Sullivan County, New York. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2002, 1:27 PM EDT (17:27 UTC)
- Expired
- May 28, 2002, 2:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Sullivan County, NY
The radar
The Albany radar (KENX), 105 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 1:40 PM EDT | Thunderstorm Wind 50 E | Fallsburgh, NY | Trees down from strong thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 281727 SVRBGM NYC105-281830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 126 PM EDT TUE MAY 28 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLIVAN COUNTY IN CENTRAL NEW YORK. * UNTIL 230 PM EDT. * AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MONGAUP VALLEY...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KIAMESHA AND HURLEYVILLE AT 135 PM EDT. SOUTH FALLSBURG AND THOMPSONVILLE AT 140 PM EDT. FALLSBURG AND WOODBOURNE AT 145 PM EDT. WOODRIDGE AT 150 PM EDT. PHILLIPSPORT AT 205 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BINGHAMTON. LAT...LON 4177 7488 4159 7484 4162 7414 4189 7419 MSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:45 AM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 28, 10:45 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1045 AM EDT TUE MAY 28 2002 UPDATE THIS MRNG TO REMOVE TIMING ON TSTMS IN THE CNTRL ZONES AND CLEAN UP OTR WRDG. ALSO...ISSUED A MULTI COUNTY ADVISORY FOR URBAN AND SMALL STREAM FLOODING. SLOW MVG TSTMS DROPPING VERY HEAVY RAINS OVER PARTS OF THE AREA. SAME SCENARIO CAUSED PRBLMS OVRNGT IN STEUBEN COUNTY AND THE WRN CATS. META SHOWS THE OLD FNTL BNDRY HANGING OVER THE SAME AREAS MUCH OF THE DAY...BEFORE FNLY LFTG NWRD TNGT. THIS SHD CONT TO FOCUS CONV OVER THE THIS AFNT. NO OTR CHGS ATTM. .BGM...NONE. MORFORD
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:22 PM EDT | Flash Flood Warning | BGM | Delaware | 3 hr |
| May 28, 1:04 AM EDT | Flash Flood Warning | BGM | Otsego | 3 hr |
| May 28, 11:07 AM EDT | Flash Flood Warning | BGM | Delaware | 3 hr |
| May 28, 11:13 AM EDT | Flash Flood Warning | BGM | Broome | 3 hr |
| May 28, 12:15 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 45 min |
| May 28, 2:20 PM EDT | Flash Flood Warning | BGM | Sullivan | 3 hr |
| May 28, 4:13 PM EDT | Flash Flood Warning | BGM | Chemung | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.